JEROME P. LACY, M.D.; ROBERT R. GOODIN, M.D., F.A.C.C.
Coumarin congeners are known to cause cutaneous lesions of a hemorrhagic type secondary to depression of vitamin K-dependent clotting factors. Nonhemorrhagic skin lesions reported to occur include urticaria, dermatitis, and the "purple toes" syndrome (1, 2). Necrosis of the skin and subcutaneous tissue has also been described and is a rare unpredictable complication whose mechanism is unknown. Most reports of coumarin necrosis have been with bishydroxycoumarin (Dicumarol®), however, sodium warfarin (Coumadin®) is now a well-documented cause (3, 4).
A 64-year-old, white, female housewife was admitted to the Louisville Jewish Hospital with a 5-year history of intermittent dyspnea and chest pain.
Learn more about subscription options.
Register Now for a free account.
LACY JP, GOODIN RR. Warfarin-Induced Necrosis of Skin. Ann Intern Med. 1975;82:381–382. doi: 10.7326/0003-4819-82-3-381
Download citation file:
Published: Ann Intern Med. 1975;82(3):381-382.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only